Illinois, 2011

Hail in Illinois, April 4, 2011

April 4, 2011 · NWS ILX · 1 event in 1 county or zone

A strong cold front triggered scattered thunderstorms across central Illinois during the evening of April 3rd into the early morning hours of April 4th. A few of the storms produced gusty winds of between 45 and 55 mph and hail up to 3/4 in diameter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A strong cold front triggered scattered thunderstorms across central Illinois during the evening of April 3rd into the early morning hours of April 4th. A few of the storms produced gusty winds of between 45 and 55 mph and hail up to 3/4 in diameter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Apr 4, 2:43 AM CST, 1 hour 47 minutes earlier.

Area forecast discussion, Apr 4, 2:43 AM CST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
343 AM CDT MON APR 4 2011

.DISCUSSION...
ISSUED 320 AM CDT MON APR 4 2011
COLD FRONT ON THE WAY THROUGH CENTRAL ILLINOIS THIS MORNING WITH
LIMITED CONVECTION...SHOWERS...AND PLENTY OF WIND...BOTH IN
ADVANCE OF THE FRONT AND BEHIND IT. PROGRESSION OF THE FRONT IS
STILL NOT WELL AGREED UPON BY OPERATIONAL MODELS AND WITH PLENTY
OF THE PRECIP BEING BEHIND AND ALONG THE BOUNDARY TO THE SW...WILL
KEEP SOME RATHER SIG POPS IN FOR THE MORNING...BUT REDUCE THEM
CONSIDERABLY IN THE AFTERNOON. MODELS THROUGH THE MED RANGE
ACTUALLY NOT TO MUCH OF A SPREAD AND THE FORECAST IS MORE OR LESS
A BLEND. TIMING DIFFERENCES THAT DO EXIST IN THE THU/THU NIGHT
SYSTEM ARE SUBTLE AND STILL WITHIN THE SAME FCST PD.

SHORT TERM...TODAY AND TONIGHT...
BREEZY AND CONSIDERABLY COOLER WITH TEMPS SLOWLY DROPPING THROUGH
THE AFTERNOON FOR THE SE...AND REMAINING RATHER STEADY FOR THE
NWRN HALF OF THE FA. WINDY CONDITIONS TO CONTINUE BEHIND THE FRONT
WITH A RATHER TIGHT PRESSURE GRADIENT STILL...AND SUSTAINED AND
GUSTS APPROACHING ADVSY CRITERIA...BUT MOS GUID AND BUF KIT
MOMENTUM XFER KEEPING IT JUST SHY OF HEADLINES. WILL MONITOR
CLOSELY. PRECIP SLOWLY COMING TO AN END FROM WEST TO EAST...AND
THOUGH MUCH OF IT SHOULD CLEAR BY 18Z...KEEPING SOME POPS THROUGH
THE AFTERNOON IN THE EAST MOSTLY TO BLEND AND COVER ANY REMNANT
SHOWERS WITH A SLOWING BOUNDARY. TONIGHT COOLER ACROSS THE BOARD
WITH LOWS AT OR JUST BELOW FREEZING.

LONG TERM...TUESDAY THROUGH FRIDAY...
SLOW RISE IN TEMPS AGAIN...WITH ALL OPERATIONAL MODELS HINTING AT
A PASSING WAVE JUST NORTH OF CWA FOR TUESDAY NIGHT INTO WED
MORNING. BOTH 00Z ECMWF AND 00Z NAM/WRF KEEP THE PRECIP WELL
NORTH. NOTHING JUST YET IN THE GRIDS...BUT WILL HAVE TO KEEP AN
EYE OUT FOR ACTUAL REPRESENTATION OF THIS PARTICULAR WAVE IN
STRETCHING OUT FLOW WITH A MORE ZONAL LOOK. CURRENTLY OFF PAC
COAST...WILL HAVE TO SEE IF SUBSEQUENT MODEL RUNS PERSIST. NEXT
ISSUE HOLDS OFF UNTIL THURSDAY. FASTER AND MORE AGGRESSIVE GFS
MAINTAINS RAIN AFTER 12Z...ECMWF HOLDING OFF UNTIL AFTER 18Z. TEND
TO LIKE THE ECMWF AS THE NAM/WRF IS ALSO COMING IN ON THE SIDE OF
THE SLOWER SOLN. EITHER WAY...THURSDAY AFTERNOON AND INTO THURSDAY
EVENING RATHER WET IN THE MODEL REPRESENTATIONS BUT HAVE TENDENCY
TO BELIEVE THAT THE LLVL MOISTURE IS OVERDONE...AGAIN. WHEREAS THE
RAIN IS MORE AND MORE LIKELY...THE QPF IS STILL SUSPECT...AND THE
FASTER SOLN A LITTLE LESS LIKELY WITH PLENTY OF DRY AIR IN
PLACE...AND THE SRLY FLOW BEFORE THE SYSTEM APPROACH IS MORE
SWRLY...NOT STRAIGHT OFF THE GULF.

HJS
&&

.AVIATION...
ISSUED 1218 PM CDT SUN APR 3 2011...FOR THE 06Z TAFS

THE LINE OF STORMS HAS GENERALLY DIMINISHED AS IT HAS ARRIVED IN
OUR WESTERN CWA. WILL STILL KEEP A 2 HOUR WINDOW OF TEMPO FOR MVFR
CIGS/VIS AS THE COLD FRONT PROGRESSES EAST. THE LINE IS BROKEN
INTO SEGMENTS...SO CONFIDENCE IS NOT HIGH THAT EACH SITE WILL
REACH THAT MVFR CRITERIA. THE STRONGEST STORM APPROACHING THE AREA
IS EXPECTED TO AFFECT SPI BY 0630Z AND DEC BY 0745Z...IF IT HOLDS
TOGETHER. STRONG WINDS WOULD BE THE MAIN HAZARD...WITH HAIL POSSIBLE.

WINDS BEHIND THE FRONT ARE LOOKING STRONGER THAN PREVIOUSLY
FORECAST. WE COULD SEE WINDS OVER 30 KT AT ALL TAF SITES BY 12Z-
15Z...ESPECIALLY INCREASING AS MIXING EXTENDS INTO THE LOWER
TROPOSPHERE.

MVFR CLOUDS MAY LINGER THROUGH MUCH OF THE DAY...BUT PRECIP
SHOULD DIMINISH BY 17Z-18Z. WE KEPT VCSH TOMORROW MORNING...BUT
CONFIDENCE IS LOW THAT MEASURABLE PRECIP WILL OCCUR VERY FAR BEHIND
THE LINE OF STORMS.

NORTHWEST WIND GUSTS SHOULD DIMINISH BELOW 20KT AFTER 00Z MONDAY EVENING.

SHIMON
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 4, 1:07 AM CST, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
207 AM CDT MON APR 4 2011

ILZ027>031-036-037-040-041-047>050-041100-
CASS-FULTON-KNOX-MARSHALL-MASON-MENARD-MORGAN-PEORIA-SCHUYLER-
SCOTT-STARK-TAZEWELL-WOODFORD-
207 AM CDT MON APR 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...REST OF TONIGHT

A FEW THUNDERSTORMS WILL STILL BE POSSIBLE THE REST OF THE
NIGHT...BUT NO SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NORTHWEST WINDS BEHIND THE FRONT WILL GUST FROM 30 TO 35 MPH ON
MONDAY.

PERIODIC THUNDERSTORM CHANCES WILL OCCUR TOWARD THE END OF THE
WEEK...FROM THURSDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THE REST OF THE NIGHT.

ILZ038-042-043-051>053-041100-
CHRISTIAN-DE WITT-LOGAN-MACON-MCLEAN-SANGAMON-
207 AM CDT MON APR 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...REST OF TONIGHT

SCATTERED THUNDERSTORMS WILL STILL BE POSSIBLE THE REST OF THE
NIGHT...BUT NO SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NORTHWEST WINDS BEHIND THE FRONT WILL GUST FROM 30 TO 35 MPH ON
MONDAY.

PERIODIC THUNDERSTORM CHANCES WILL OCCUR TOWARD THE END OF THE
WEEK...FROM THURSDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THE REST OF THE NIGHT.

ILZ044>046-054>057-061>063-066>068-071>073-041100-
CHAMPAIGN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-
EFFINGHAM-JASPER-LAWRENCE-MOULTRIE-PIATT-RICHLAND-SHELBY-
VERMILION-
207 AM CDT MON APR 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...REST OF TONIGHT

SCATTERED THUNDERSTORMS WILL STILL BE POSSIBLE THE REST OF THE
NIGHT...BUT NO SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS WILL CONTINUE INTO MONDAY MORNING...BUT
WILL DIMINISH BY MIDDAY AS THE FRONT PUSHES FURTHER AWAY FROM THE
REGION.

PERIODIC THUNDERSTORM CHANCES WILL OCCUR TOWARD THE END OF THE
WEEK...FROM THURSDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THE REST OF THE NIGHT.

SHIMON

In the hours before

Special weather statement, Apr 3, 11:11 PM CST, 5 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
1211 AM CDT MON APR 4 2011

ILZ027>030-036-040600-
FULTON-KNOX-MARSHALL-PEORIA-STARK-
1211 AM CDT MON APR 4 2011

...SIGNIFICANT WEATHER ALERT FOR KNOX...NORTHERN FULTON...
NORTHWESTERN MARSHALL...PEORIA AND SOUTHERN STARK COUNTIES UNTIL 100
AM CDT...

AT 1204 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF STRONG THUNDERSTORMS WEST OF A LINE FROM TABLE
GROVE...TO CANTON...TO HENRY...MOVING NORTHEAST AT 50 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 55 MPH ARE EXPECTED WITH THESE
STORMS.

PEOPLE IN FULTON...KNOX...MARSHALL...PEORIA AND STARK COUNTIES...
INCLUDING THE CITIES OF TRIVOLI...HANNA CITY...PEORIA AND DUNLAP...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE
WARNINGS...AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE
WEATHER THREATEN.

LAT...LON 4113 8954 4069 8961 4059 8969 4035 9043
      4111 9043
TIME...MOT...LOC 0509Z 245DEG 42KT 4072 8990

AEJ
Local storm report, Apr 3, 11:13 PM CST, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1213 AM CDT MON APR 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 AM     TSTM WND GST     N CANTON                40.56N 90.04W
04/04/2011  M58 MPH          FULTON             IL   TRAINED SPOTTER

&&

25
Special weather statement, Apr 3, 11:25 PM CST, 5 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
1225 AM CDT MON APR 4 2011

ILZ036-040-041-047>051-040615-
CASS-FULTON-MASON-MENARD-MORGAN-SANGAMON-SCHUYLER-SCOTT-
1225 AM CDT MON APR 4 2011

...SIGNIFICANT WEATHER ALERT FOR CASS...MASON...MENARD...NORTHERN
MORGAN...NORTHERN SCOTT...NORTHWESTERN SANGAMON...SCHUYLER AND
SOUTHERN FULTON COUNTIES UNTIL 115 AM CDT...

AT 1223 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS EXTENDING FROM BROOKLYN...TO
RUSHVILLE...TO NAPLES...MOVING EAST AT 65 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 55 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
  LITTLETON...
  CHAPIN...
  BEARDSTOWN...
  BROWNING...
  BLUFF SPRINGS...
  ARENZVILLE...

OTHER LOCATIONS AFFECTED INCLUDE...CAMDEN...OXVILLE...FREDERICK...
MERRITT...RAY AND CONCORD.

PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 4029 9076 4028 9046 4036 9045 4048 8998
      4028 8970 3987 8958 3967 9059 3979 9060
      3982 9058 3988 9059 3992 9054 3998 9052
      3997 9059 4005 9063 4024 9092
TIME...MOT...LOC 0524Z 252DEG 55KT 4021 9075 4007 9054
          3977 9057

AEJ
Local storm report, Apr 4, 2:04 AM CST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
304 AM CDT MON APR 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 AM     HAIL             HOOPESTON               40.47N 87.67W
04/04/2011  E0.25 INCH       VERMILION          IL   EMERGENCY MNGR

0255 AM     TSTM WND GST     HOOPESTON               40.47N 87.67W
04/04/2011  E53 MPH          VERMILION          IL   EMERGENCY MNGR

&&

BAK
Local storm report, Apr 4, 2:05 AM CST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
305 AM CDT MON APR 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 AM     HAIL             CATLIN                  40.07N 87.71W
04/04/2011  E0.50 INCH       VERMILION          IL   EMERGENCY MNGR

&&

BAK
Local storm report, Apr 4, 2:38 AM CST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
338 AM CDT MON APR 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 AM     TSTM WND GST     N CANTON                40.56N 90.04W
04/04/2011  M58.00 MPH       FULTON             IL   TRAINED SPOTTER

0250 AM     HAIL             CATLIN                  40.07N 87.71W
04/04/2011  E0.50 INCH       VERMILION          IL   EMERGENCY MNGR

0255 AM     HAIL             HOOPESTON               40.47N 87.67W
04/04/2011  E0.25 INCH       VERMILION          IL   EMERGENCY MNGR

0255 AM     TSTM WND GST     HOOPESTON               40.47N 87.67W
04/04/2011  E53.00 MPH       VERMILION          IL   EMERGENCY MNGR

&&

BAK

The radar

The Evansville,IN radar (KVWX), 107 km away, was scanning. The volume nearest the first event began at 10:30 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Clark

When
April 4, 4:30 AM CST to 4:31 AM CST
Where
Clark County, 8 mi S of Martinsville
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
39.214, -87.880

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 288413.